Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 276, NWS North Platte, NE

July 29, 2020Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2020, 5:59 PM CDT for Frontier County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2020, 5:59 PM CDT (22:59 UTC)
Expired
Jul 29, 2020, 6:30 PM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
741 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS53 KLBF 292259
SVRLBF
NEC063-292330-
/O.NEW.KLBF.SV.W.0276.200729T2259Z-200729T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
559 PM CDT Wed Jul 29 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Frontier County in southwestern Nebraska...

* Until 630 PM CDT.

* At 559 PM CDT, a severe thunderstorm was located over Medicine
  Creek Reservoir State Recreation Area, or 19 miles southeast of
  Curtis, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medicine Creek Reservoir State Recreation Area, Orafino and
  Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 10042 4055 10018 4041 10009 4036 10009
      4035 10014 4035 10037
TIME...MOT...LOC 2259Z 337DEG 15KT 4043 10027 

HAIL...1.25IN
WIND...60MPH
 
$$

Jurgensen
2 follow-up statements
896 
WWUS53 KLBF 292314
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
614 PM CDT Wed Jul 29 2020

NEC063-292330-
/O.CON.KLBF.SV.W.0276.000000T0000Z-200729T2330Z/
Frontier NE-
614 PM CDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN FRONTIER COUNTY...

At 614 PM CDT, a severe thunderstorm was located over Medicine Creek
Reservoir State Recreation Area, or 23 miles northeast of McCook,
moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Medicine Creek Reservoir State Recreation Area, Orafino and Freedom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 10042 4055 10018 4041 10009 4036 10009
      4035 10014 4035 10037
TIME...MOT...LOC 2314Z 337DEG 18KT 4036 10023 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen
144 
WWUS53 KLBF 292328
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
628 PM CDT Wed Jul 29 2020

NEC063-292338-
/O.EXP.KLBF.SV.W.0276.000000T0000Z-200729T2330Z/
Frontier NE-
628 PM CDT Wed Jul 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRONTIER COUNTY
WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4048 10042 4055 10018 4041 10009 4036 10009
      4035 10014 4035 10037
TIME...MOT...LOC 2328Z 337DEG 15KT 4031 10020 

$$

Jurgensen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:07 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 29, 3:07 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
307 PM CDT Wed Jul 29 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Wed Jul 29 2020

Near-term concerns revolve around the threat for strong to briefly
severe thunderstorms later this afternoon and recurring chances at
rain and thunderstorms which may lead to locally heavy rainfall
through Thursday. The period begins with the local area caught
between a strengthening southwest ridge and a departing cut-off
trough across southeast Canada. Within the slightly zonal to
northwest flow aloft locally, a pronounced shortwave trough
currently situated across the central to northern high plains is
slowly drifting southeast tonight through Thursday. Multiple
embedded vort-maxes caught within this feature will move over a
warm and humid airmass. Finding the best overlap of shear and
instability is somewhat difficult as instability increases as you
get further northeast, likely due to better moisture quality.
Meanwhile, the stronger shear is further southwest closer to the
main h5 speedmax overtop southeasterly surface winds. Though
instability isn't overly strong across the southwest, lapse rates
are more favorable and given their collocation with the stronger
shear, lends highest confidence in this being the location for
best chances at a strong to severe thunderstorm. As vorticity
advection increases in concert with stronger mid-level
frontogenesis, will see an increase in thunderstorm activity for
areas west of Highway 83 over the next few hours. Ongoing activity
to the east is likely being driven by strong vorticity advection
overtop strong, uncapped instability. Again, shear is weaker the
further east you get so the threat for strong to severe storms is
lower here.

Outside of the strong to severe thunderstorm threat, heavy rainfall
is likely with most thunderstorm activity through the overnight
hours. PWATs are currently around 1.1-1.3" and anticipated to
increase slightly (to around 1.4-1.5") as h85 flow continues to
advect moisture into the area. Storm motion will be slow, likely
less than 20 knots this afternoon and early this evening with
efficient rain processes leading to moderate to heavy downpours.
Great corridor of concern is generally along a Merriman through
Sutherland corridor where 0.5-1.0" is likely and localized amounts
approaching 2-3" cannot be ruled out. Will need to monitor for hydro
concerns but given FFG across much of this area at ~2.5"/4.0" for
the 1 hour/3 hour guidance respectively, thinking flash flooding
threat is limited enough to preclude a watch. Any notably heavy rain
amounts are expected to remain fairly localized.

As the vort max continues to move overhead overnight, forcing for
ascent will decrease but will be maintained enough to allow a
continuation of rain and thunderstorms during the overnight hours
and early Thursday. Coverage of thunderstorm activity will begin to
diminish Thursday afternoon as subsidence behind the departing
trough exits to the southeast. Cloud cover will gradually decrease
from the northwest to southeast during the late day. Temperatures
will remain cool with highs in the upper 70s to low 80s, or about 10
to 15 degrees below normal for late July. With decreasing clouds
Thursday night, lows will fall back into the mid 50s west to near 60
in the far northeast.

.LONG TERM...(Friday through Wednesday)
Issued at 307 PM CDT Wed Jul 29 2020

Beginning 12z Friday. Period will begin with highly amplified
northerly flow behind the departing trough that will be pushing into
the lower Mississippi River valley by this time. Various weak
perturbations will be pushing through the mid-level flow but
given fairly dry air in place with PWATs at less than an inch,
thinking any rain/thunderstorm chances will be fairly limited. Add
into that a fairly stout capping inversion, thinking most
locations will remain dry. Temperature trend over the past few
days for the upcoming weekend has been to decrease daytime highs
as downstream trough stalls across the southeast CONUS. While high
temperatures on Friday and Saturday may approach normal values,
another shot of cooler Canadian air will move in following the
passage of a weak surface boundary. Some light PoPs are possible
along this boundary, with favored areas generally being east of
Highway 83 where some mid- level cool air may aid modest mid-level
lapse rates and thus some weak convection during the afternoon
and evening hours. T temperatures at h85 will decrease a good 5
degrees from Saturday to Sunday while remaining fairly consistent
for Sunday into Monday suggesting daytime highs likely holding
onto the 70s for most with some locations, particularly areas west
of Highway 61, perhaps climbing into the lower 80s each day.
Moist upslope flow combined with a weak shortwave could help spark
off some showers and thunderstorms Sunday afternoon and evening
across mainly southwest Nebraska, but placement of best moisture
plume varies between the ECMWF and GFS by 75 to 100 miles. The GFS
advertises dry weather for our area but the ECWMF is more
bullish. Will leave PoPs in there but limit to Slight Chance given
lingering uncertainty. Thinking Monday will be a dry day as
subsidence behind departing trough will effectively clear us out
with partly to mostly sunny skies expected as dry air fills in
across the area thanks to a Canadian high pressure system nosing
in from the northeast.

Appreciable precipitation chances return on Tuesday as both the GFS
and ECMWF advertise a fairly strong shortwave trough rounding the
southwestern ridge moving overhead. Southerly low-level flow
developing ahead of the this feature will help push higher moisture
quality back into the area. While too early to get into specifics,
given quality of moisture (dew points in the low 60s), instability
aloft (SBLI values falling to -4 to -8 range), and proximity to mid-
level speed max at h5, threat for strong to severe convection cannot
to ruled out at this time but should be considered low confidence at
this time. The long range pattern looks favorable for multiple waves
of rain and thunderstorms as upper level pattern suggests multiple
disturbances rounding the ridge right through the central high
plains. Precisely timing any individual wave this far in advance is
difficult at best so will leave PoPs broad brushed for now. As
ridging remains anchored across the southern Rockies for Tuesday and
beyond, temperatures will gradually trend warmer day-by-day with a
return to nearly all 80s by Wednesday and approach the upper 80s to
low 90s once again by the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Jul 29 2020

VFR conditions expected to persist through mid-afternoon Wednesday
before development of scattered convection, initially near
GRN/OGA/IML, translates east and approaches both LBF and VTN by
late afternoon. Winds near these storms will be gusty and erratic
with some hail in the stronger cores likely. All activity will be
accompanied by potential for MVFR visibility and CIGs owing to
heavy rainfall. Due to the isolated to widely scattered nature of
this activity, confidence in direct impacts to either terminal is
fairly low at the moment. Confidence in placement will increase
through the afternoon and further amendments may be necessary.
Rain and cloud cover will remain prevalent through the overnight
hours, however, intensity of convection will wane by late evening
limiting threat of MVFR criteria by early Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Jurgensen
Hazardous weather outlook, Jul 29, 3:24 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
324 PM CDT Wed Jul 29 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
324 PM CDT Wed Jul 29 2020 /224 PM MDT Wed Jul 29 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slow moving storm system will cause showers and thunderstorms
to develop this afternoon into tonight. Locally heavy rainfall
could lead to some flooding. In addition, a couple of
thunderstorms may be strong or briefly severe through this
evening, mainly south of a line from Chappell to Brady. Strong
gusty winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Showers and thunderstorms will continue Thursday into Thursday
evening. There will continue to be the potential for some locally
heavy rainfall through this time.

Isolated thunderstorm chances continue Friday through Tuesday.
Severe threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report any significant weather,
including heavy rain reports.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 29, 4:48 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HEAVY RAIN       GORDON                  42.81N 102.20W
07/29/2020  M2.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

            STORM TOTAL OF 2.0 INCHES OF RAINFALL WITHIN AN HOUR AND
            STILL RAINING.

&&

JGOMEZ
Special weather statement, Jul 29, 5:04 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
504 PM CDT Wed Jul 29 2020

NEZ059-071-292245-
Frontier NE-Lincoln NE-
504 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lake Maloney State Recreation Area, or 14 miles
south of North Platte, moving southeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moorefield, Hansen Memorial Reserve State Wildlife Management Area,
Jeffrey Canyon State Wildlife Management Area, Cottonwood Canyon
State Wildlife Management Area and Vroman.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 195 and 207.
 Highway 83 between mile markers 63 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4059 10037 4088 10082 4106 10072 4100 10023
      4070 10022 4070 10014 4059 10013
TIME...MOT...LOC 2203Z 294DEG 6KT 4093 10069

Jurgensen
Special weather statement, Jul 29, 5:45 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
545 PM CDT Wed Jul 29 2020

NEZ005-292315-
Eastern Cherry NE-
545 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY COUNTY UNTIL
615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Brownlee, or 27 miles southwest of Ainsworth, moving
northwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 83 crossing Goose Creek.

This includes Highway 83 between mile markers 173 and 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4241 10020 4225 10031 4233 10061 4254 10047
TIME...MOT...LOC 2245Z 118DEG 6KT 4237 10035

Jurgensen
Local storm report, Jul 29, 5:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HEAVY RAIN       N GORDON                42.81N 102.20W
07/29/2020  M1.49 INCH       SHERIDAN           NE   PUBLIC

            HOME AUTOMATED RAIN GAUGE RECORDED 1.49 INCHES OF
            RAINFALL WITHIN 90 MINUTES.

&&

JGOMEZ
Special weather statement, Jul 29, 5:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
552 PM CDT Wed Jul 29 2020

NEZ071-292330-
Frontier NE-
552 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL 630
PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 18 miles southeast
of Curtis, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stockville, Medicine Creek Reservoir State Recreation Area, Orafino,
Freedom and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4047 10049 4067 10028 4059 9998 4044 9998
      4043 10009 4035 10010 4035 10034
TIME...MOT...LOC 2252Z 313DEG 17KT 4045 10026

Jurgensen
Local storm report, Jul 29, 5:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HEAVY RAIN       BASSETT                 42.58N 99.54W
07/29/2020  M1.40 INCH       ROCK               NE   CO-OP OBSERVER

            REPORTED 1.40 INCHES OF RAINFALL WITHIN 30 MINUTES.

0556 PM     HEAVY RAIN       BASSETT                 42.58N 99.54W
07/29/2020  M1.40 INCH       ROCK               NE   CO-OP OBSERVER

            REPORTED 1.40 INCHES OF RAINFALL WITHIN 30 MINUTES.

0556 PM     HEAVY RAIN       BASSETT                 42.58N 99.54W
07/29/2020  M1.40 INCH       ROCK               NE   CO-OP OBSERVER

            REPORTED 1.40 INCHES OF RAINFALL WITHIN 30 MINUTES.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:04 PM CDTSpecial Weather StatementLBFFrontier41 min
Jul 29, 5:28 PM CDTAreal Flood WarningLBFSheridan3 hr
Jul 29, 5:45 PM CDTSpecial Weather StatementLBFBrown30 min
Jul 29, 5:52 PM CDTSpecial Weather StatementLBFFrontier38 min
Jul 29, 6:25 PM CDTSpecial Weather StatementLBFFrontier50 min
Jul 29, 6:47 PM CDTSpecial Weather StatementLBFFrontier43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.